MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DISPOSABLE BL 4.5MM FR ELITE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DISPOSABLE BL 4.5MM FR ELITE; SAW, POWERED, AND ACCESSORIES
Catalog Number 7210499
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a knee procedure, after 5 minutes of using the elite blade, a metallic noise was heard, followed by the emission of metallic flakes in the knee joint.The device seems to have seized up and has become unusable.The metal particles were removed from the patient.The procedure was successfully completed using a back up device.There was a surgical delay less than 30 minutes and no further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the reported device was received for evaluation.A visual evaluation showed the device was returned in original packaging with the batch number of the complaint on the label.The color scheme of the device matches the print.There is heavy scoring on the distal/blade end of the inner blade and inside the distal end of the outer blade where they would rotate against each other.Bio debris is present.A functional evaluation revealed the inner blade is stiff to turn manually and has some grinding with the rotation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive side-loading and minimal irrigation.No containment or corrective actions are recommended at this time.Corrected data: d9 & h3 (sample returned for analysis), e4 (no report submitted to fda by initial reporter).

Brand Name
DISPOSABLE BL 4.5MM FR ELITE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18731432
Report Number1219602-2024-00304
Device Sequence Number6235323
Product Code HAB
UDI-Device Identifier03596010494764
UDI-Public03596010494764
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7210499
Device Lot Number51143078
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2024
Supplement Date Received by Manufacturer03/01/2024
Initial Report FDA Received Date02/19/2024
Supplement Report FDA Received Date03/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown